Delirium as a Cause of Violent Behavior
February 21, 2011 Leave a comment
Blog Post by James J. Amos MD, University of Iowa, USA
Another reason why it would important to prevent delirium is the risk for violence patients can have for themselves and others. Patients who would not otherwise be violent can sometimes become violent when exposed to medications with which they’re unfamiliar. One combination of drugs that most people tolerate well but which can provoke intoxication delirium in others is Versed and Fantanyl. Versed is a sedative-hypnotic in the benzodiazepine class (Valium is in the same class) and Fentanyl is an opioid pain killer. Demerol is another opioid pain-killer that is a well-recognized cause of delirium.
These medications are often used on outpatient minor surgical procedures to produce sedation and analgesia. Occasionally, the relaxed and pain-free states they produce can cause an altered mental state that make people appear as though they’ve been on an all-night bender on alcohol.
This is an example of what is called an “iatrogenic” complication, meaning caused by medical treatment and medications. Like so many drug intoxications, the changes in affect, behavior, and cognition can be amusing—or dangerous.
Ideally, we’d like to prevent episodes of iatrogenic intoxication delirium. However, they’re often difficult to predict and can be idiosyncratic reactions to medications. However, enough people become delirious from morphine and morphine-like drugs along with benzodiazepines that guidelines for evaluating and managing delirium routinely identify these drugs as major risk factors in the development of delirium.
Patients who are elderly and already cognitively impaired are at higher risk for delirium from medication intoxications and a variety of other causes.
Violent behavior by patients in the general hospital is often caused by delirium. It could even be measured as a proxy for delirium and could increase the accuracy of delirium prevalence figures collected by simply looking at ICD-9 codes. The ICD-9 codes are diagnostic codes used by physicians and delirium prevalence figures obtained from counting these in hospital records will be grossly inaccurate because most physicians don’t recognize delirium and fail to diagnose the condition. Other proxies could be the use of restraints and “sitters”, nurses and other personnel assigned to sit and watch patients because they’re confused and prone to getting out of bed and at risk for harming themselves.
The proxy for delirium in the form of violence could be what is called the “Code Green” here at our hospital. There are many so-called “code” alerts in hospitals, the most familiar being the Code Blue for cardiorespiratory arrest, which is generally announced in most hospitals on overhead speakers and simultaneously, a special Code Blue team is paged to hurry to the patient’s bedside to apply emergency resuscitation.
The Code Green team at our hospital consists of a group of people specially trained to use non-violent measures to help patients who are violent get under control in order to minimize the risk of injury to themselves and others. These events are often intense encounters in patient’s rooms, hallways, lobbies, and other places in the hospital where patients who are confused and out of control can wander. First and foremost we try to contain the patient to maintain everyone’s safety, and then ascertain why the patient is confused and at risk for imminent violence or already perpetrating acts of violent behavior toward themselves and others. This has to be done quickly so as to minimize injury. One mnemonic, described in my chapter in our book, Psychosomatic Medicine: An Introduction to Consultation-Liaison Psychiatry is:
The so-called CAN IT mnemonic is a reference mainly to containment before all else in order to protect everyone involved in a Code Green situation. An excerpt from the chapter on the importance of containment is:
Containment refers to ensuring that you and the patient both feel relatively safe in the assessment area. Preferably, both of you should have easy access to the door for escape if necessary. At first, it may seem odd to recommend letting the patient escape from the room, but the point is not to force the patient to run over you to get to the door.
Another issue of containment is to ensure that the patient gives up any weapons before
hurled in your face) will help set a non-threatening atmosphere. It’s helpful to avoid making
intense or prolonged eye contact with the patient, because this may be viewed as threatening.
Always make sure that plenty of other people are available to help you if a take-down situation
Containment under these conditions sometimes is achievable by simply being honest
with the patient who is still able to hear you by admitting that he/she is saying or doing things
that make you afraid. This may seem counterintuitive. But, provided it’s delivered calmly as
a statement followed by reassurance that you and everyone else involved are committed to
maintaining the safety of all persons present (including the patient), this may capitalize on
the patient’s own fear of losing control by assuring that you’ll do everything in your power
to keep the lid on the situation.
There’s also a link to it on the right hand side of the page at my blog, The Practical Psychosomaticist, The Practical Psychosomaticist: James Amos, M.D. | A psychiatrist’s perspective about the importance of thinking both/and rather than either/or about medical and psychiatric issues.
1. Amos, J.J., M.D., Assessment and management of the violent patient, in Psychosomatic Medicine: An Introduction to Consultation-Liaison Psychiatry, J.J. Amos, M.D., and R.G. Robinson, M.D., Editors. 2010, Cambridge University Press: New York. p. 58-63.
2. Amos, J.J., M.D. Managing Violent Patients. [Blog sponsored by Cambridge University Press] 2009 [cited 2010 August 14, 2010]; Blog about video film on managing violent patients made by University of Iowa psychiatry residents. The video was posted on YouTube in October, 2009 and the Cambridge blog provided the hyperlink to the video.].